Oregon, 2024

Hail and Damaging Winds in Oregon, July 24, 2024

July 24, 2024 · NWS PDT · 5 events in 3 counties and zones

An upper-level low triggered thunderstorms across the eastern mountains of Oregon during the afternoon and evening hours of July 24. Severe hail and damaging wind gusts were reported from the public in Grant, Union, and Wallowa Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper-level low triggered thunderstorms across the eastern mountains of Oregon during the afternoon and evening hours of July 24. Severe hail and damaging wind gusts were reported from the public in Grant, Union, and Wallowa Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 24, 8:55 AM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 8:55 AM PST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
955 AM PDT Wed Jul 24 2024

.MORNING UPDATE...An upper level trough offshore will swing into
the PacNW today, increasing chances of isolated to widely
scattered thunderstorms across portions of the eastern mountains
and far southeast WA. Thunderstorms will be capable of producing
small hail, strong gusty outflow winds, brief downpours, and
abundant lightning. With critically dry conditions present and the
threat of abundant lightning, Red Flag Warnings have been issued
across most of the Blue mountains in WA and OR. Breezy winds will
also develop through the Cascade gaps and into the Columbia Basin
this afternoon. Fire weather conditions will be elevated across
this area with critical RH/Wind criteria being met locally in the
western portions of the OR Columbia Basin and in the Bickleton
Ridge area. Increased winds slightly and expanded
isolated/scattered thunderstorm coverage in the morning forecast
update. Lawhorn/82

&&

.AVIATION...18Z TAFs...VFR conditions will prevail through the
period. Smoke aloft and some cirrus will continue to stream over
the eastern portion of the CWA while the western portion will remain
clear. Winds will be 5-15 kts, but increase this afternoon to 10-20
kts with higher gusts, except KDLS 20-25 kts with higher gusts.
Winds should decrease overnight to 5-15 kts. Earle/81

&&

.PREV DISCUSSION... /issued 308 AM PDT Wed Jul 24 2024/

.SHORT TERM...Today through Friday…

Bottom Line Up Front

1. Cooler temperatures begin today and through the period

2. Convection returns to the Blue and Eastern Mountains today

3. Breezy conditions return with bulk of the system today

Models are in firm agreement with an upper level low making its way
into the PacNW shifting the ridge off towards the east. As the low
continues to push onshore, southwesterly flow aloft will bring in
cooler temperatures over the next few days. EFI shows much of the
above average temperatures to be along the far eastern portion of
the CWA leaving the remainder under near normal temperatures. NBM
shows temperatures to be roughly 5 degrees cooler than yesterday
with 51% of the raw ensembles showing the Basin to have temperatures
in the low to mid 90s, 47% showing the Pendleton area to be in the
upper 80s to low 90s as well as the Gorge and central OR.  NBM shows
temperatures to steadily cool through the short term period with
Thursday being the coolest day of the period. 60% of the raw
ensembles show the Pendleton area to drop into the upper 70s to low
80s while the Basin will see temperatures in the low to mid 80s. As
the upper level low pushes farther inland.

As the upper level low continues to track into the PacNW, CAMs
models show a surge of mid level moisture making its way into the
region across the eastern portion of the CWA. Looking at model
derived soundings across the eastern portion of the region, MUCAPEs
are in the 700 to 1000 J/kg range with lifted indices of -3, mid
level moisture of 7.5 C/km and effective shear between 35 to 40
knots and PWATs cresting 0.90 inches. These ingredients lead to a
chance of thunderstorms along the eastern mountains Wednesday night
with moderate/high (60-80%) confidence. These thunderstorms will be
capable of producing abundant lightning, small hail, strong gusty
outflow winds, with brief downpours. Fire weather concerns are
primarily along the eastern mountains with some watches and warning
up for abundant lightning.

Not only will the upper level low bring the increased chances of
thunderstorms across the region, but an increase in winds will also
accompany the upper level low. Primary suspects are of course
through the Cascade Gaps as the tightening of the surface pressure
gradients occur as the low tracks across the northern portion of the
CWA. Breezy conditions tonight and into tomorrow morning. 80% of the
raw ensembles show the gusts to be at or greater than 30 mph this
evening through the Columbia River Gorge and along the foothills of
the Southern Blue Mountains and  70% show the same through the
Kittitas Valley. Bennese/90

.LONG TERM...Saturday through Tuesday...An upper level trough
will be over the Pacific Northwest on Saturday. This trough will
move eastward on Sunday, bringing a more zonal flow. Then, another
weak trough will move onshore later Sunday into Monday. Another,
possibly deeper trough may approach by Tuesday. All of these
troughs will move across the region and will be dry until possibly
Monday night into Tuesday, when there could be some showers over
the mountains (15-30% chance) over the Washington Cascades.

The models are in generally good agreement through the weekend until
the Monday/Tuesday system.  The ECMWF deterministic run is slower
and deeper with the trough approaching the coast later Monday into
Tuesday, than the more progressive and weaker GFS.  About 20% of the
ensemble clusters support the stronger ECMWF solution.

Otherwise, there could be some general breezy conditions during the
afternoons, mainly across the Gorge, Basin and Kittitas Valley
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  90  53  81  48 /  10  10   0   0
ALW  95  58  84  52 /  10  20   0   0
PSC  97  60  85  54 /   0   0   0   0
YKM  93  51  82  48 /   0   0   0   0
HRI  95  56  85  51 /   0   0   0   0
ELN  88  52  78  50 /   0   0   0   0
RDM  92  47  81  43 /   0   0   0   0
LGD  97  51  81  47 /  30  40   0   0
GCD 100  54  87  48 /  40  30   0   0
DLS  87  56  81  54 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ642>645.

WA...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
     evening for WAZ692-693.

&&

MORNING UPDATE..82
SHORT TERM...90
LONG TERM....77
AVIATION...81

In the hours before

Special weather statement, Jul 24, 12:42 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Pendleton OR
142 PM PDT Wed Jul 24 2024

ORZ503-242115-
Southern Blue Mountains of Oregon OR-
142 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRANT COUNTY THROUGH 215
PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm near
John Day, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 11900 4445 11901 4476 11877 4459 11848
      4445 11877 4444 11884 4442 11888
TIME...MOT...LOC 2041Z 219DEG 22KT 4447 11888

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CP
Special weather statement, Jul 24, 12:51 PM PST, 39 minutes before
Special Weather Statement
National Weather Service Pendleton OR
151 PM PDT Wed Jul 24 2024

ORZ506-242115-
Ochoco-John Day Highlands OR-
151 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GRANT COUNTY
THROUGH 215 PM PDT...

At 150 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Izee, or 27 miles southwest of John Day, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canyon City and Seneca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4396 11939 4436 11909 4436 11903 4441 11897
      4441 11895 4437 11894 4439 11888 4429 11871
      4396 11915
TIME...MOT...LOC 2050Z 218DEG 37KT 4406 11921

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Jul 24, 1:04 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Pendleton OR
204 PM PDT Wed Jul 24 2024

ORZ506-242130-
Ochoco-John Day Highlands OR-
204 PM PDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GRANT COUNTY THROUGH
230 PM PDT...

At 204 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northeast of Silvies, or 24 miles south of John
Day, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Silvies.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4396 11898 4442 11875 4442 11872 4444 11870
      4434 11846 4428 11850 4425 11850 4425 11823
      4404 11823 4405 11882 4396 11881
TIME...MOT...LOC 2104Z 218DEG 37KT 4408 11879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Jul 24, 1:16 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Pendleton OR
216 PM PDT Wed Jul 24 2024

ORZ503-505-506-242145-
Southern Blue Mountains of Oregon OR-Ochoco-John Day Highlands OR-
John Day Basin OR-
216 PM PDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GRANT COUNTY THROUGH 245
PM PDT...

At 216 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Canyon City, or over John Day, moving northeast at
40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
John Day, Prairie City, Canyon City, and Seneca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4410 11900 4420 11915 4471 11890 4442 11842
TIME...MOT...LOC 2116Z 224DEG 31KT 4440 11890

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CP

The radar

The Pendleton radar (KPDT), 146 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 24, 1:30 PM PST to 2:00 PM PST
Where
Grant County, 6.69 mi SSW of Prairie City to 5.53 mi S of Bates
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.380, -118.750

Social media reported huge pine trees uprooted and marble-sized hail.

Thunderstorm Wind, Wallowa

When
July 24, 3:30 PM PST to 4:00 PM PST
Where
Wallowa County, 6.91 mi S of Lostine to 7.59 mi NE of Roberts Butte
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.380, -117.430

Public reported several downed trees and power outages. Wind speed estimated from damage.

Thunderstorm Wind, Grant

When
July 24, 3:50 PM PST to 4:20 PM PST
Where
Grant County, 5.43 mi SSW of Prairie City to 5.61 mi S of Bates
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.400, -118.750

Agrimet station reported 66 mph wind gust.

Thunderstorm Wind, Wallowa

When
July 24, 4:00 PM PST to 4:30 PM PST
Where
Wallowa County, 2.81 mi S of Imnaha to 3.56 mi NE of Imnaha Lord Flat Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
45.530, -116.840

Social media reported a large tree down in Imnaha with power outages. Wind gust of 56 mph measured from co-op observer.

Hail, Union

When
July 24, 5:01 PM PST to 5:45 PM PST
Where
Union County, 1 mi NNW of North Powder to 6 mi SSW of Union
Measured
1 in hail
Reported by
Public
Coordinates
45.043, -117.938

A Severe Thunderstorm Warning was issued for a cell in southern Union and Wallowa County that produced reports of severe hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202868, 1202866, 1202869, 1202867, 1202865.